Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Melbourne, FL

June 4, 2009Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 4, 2009, 6:20 PM EDT for Orange County, Seminole County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2009, 6:20 PM EDT (22:20 UTC)
Expired
Jun 4, 2009, 6:46 PM EDT
In force
26 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 042220
SVRMLB
FLC095-117-042315-
/O.NEW.KMLB.SV.W.0037.090604T2220Z-090604T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
620 PM EDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ORANGE COUNTY IN FLORIDA
  SEMINOLE COUNTY IN FLORIDA

* UNTIL 715 PM EDT.

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAY HILL...OR NEAR WINDERMERE...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...

  WINTER GARDEN...ORLANDO...PINE HILLS...WINTER PARK...MAITLAND... 
  ALTAMONTE SPRINGS...WEKIVA SPRINGS...GOLDENROD...  SANFORD...
  LONGWOOD...LAKE MARY...LAKE JESSUP AND CASSELBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2879 8143 2879 8141 2881 8141 2885 8138
      2886 8137 2886 8136 2884 8135 2883 8132
      2871 8113 2840 8149 2849 8164
TIME...MOT...LOC 2219Z 217DEG 15KT 2848 8152

$$




BRAGAW
1 follow-up statement
000 
WWUS52 KMLB 042246
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
646 PM EDT THU JUN 4 2009

FLC095-117-042256-
/O.CAN.KMLB.SV.W.0037.000000T0000Z-090604T2315Z/
ORANGE-SEMINOLE-
646 PM EDT THU JUN 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR SEMINOLE AND WESTERN ORANGE
COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2879 8143 2879 8141 2881 8141 2885 8138
      2886 8137 2886 8136 2884 8135 2883 8132
      2871 8113 2840 8149 2849 8164
TIME...MOT...LOC 2246Z 217DEG 15KT 2857 8144

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:09 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 4, 2:09 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
209 PM EDT THU JUN 4 2009

.DISCUSSION...
CURRENT/TONIGHT...SHOWERS AND SCATTERED STORMS ONGOING ACROSS AREA
AT MID AFTERNOON WILL CONTINUE TO TRANSLATE EWD ACROSS THE REGION
INTO THE EVENING. DEEP MOIST LAYER PRESENT OVER THE REGION WILL
MAINLY LEAD TO HEAVY RAIN AND DOWNBURST WIND AS PRIMARY THREAT ON
STRONGER STORMS THE REST OF THE AFTERNOON. THE EAST COAST SEA
BREEZE BOUNDARY PRESENT FROM THE SPACE COAST SOUTHWARD HAS
POTENTIAL TO ENHANCE STRENGTH OF STORMS OVER THE NEXT COUPLE OF
HOURS ACROSS THE CENTRAL AND SOUTH. 40 TO 50 PERCENT COVERAGE WILL
BE USED IN THE EVENING FORECAST WITH LINGERING ACTIVITY
DIMINISHING IN COVERAGE ESPECIALLY AFTER 9-10 PM.

** PREVIOUS DISC **

FRI-SAT NIGHT...SURFACE RIDGING WILL EXIST OVER THE SOUTH-CENTRAL
PENINSULA. A FRONTAL BOUNDARY LOCATED ACROSS THE SOUTHEAST U.S. AND
FLORIDA PANHANDLE WITH ASSOCIATED SHORTWAVE TROUGHING ALOFT WILL
BE RESPONSIBLE FOR ABOVE NORMAL SHOWER AND THUNDERSTORM CHANCES
THROUGH THIS PERIOD. MOVEMENT OF THESE FEATURES WILL BE MINIMAL
THROUGH THE TIME FRAME. SOUTHWEST FLOW AHEAD OF THIS SYSTEM OVER
THE REGION WILL TRANSPORT DEEP MOISTURE INTO CENTRAL FLORIDA. DUE
TO THE FLOW THE WEST COAST SEA BREEZE WILL MOVE INLAND ACROSS THE
PENINSULA EACH AFTERNOON WITH THE EAST COAST SEA BREEZE PINNED
NEAR THE COAST. WILL LIKELY SEE LATE MORNING SHOWERS ALONG THE
EAST COAST IN VICINITY OF THE EAST COAST BOUNDARY DUE TO SURFACE
HEATING WITH ACTIVITY BECOMING MORE NUMEROUS AND STRONGER IN
INTENSITY IN THE AFTERNOON AS ACTIVITY TO THE WEST MOVES TOWARD
THE EAST COAST. SOME STORMS WILL BE STRONG AS STEEP MID-LEVEL
LAPSE RATES WILL EXIST WITH 500 MB TEMPERATURES AROUND -10C. ASIDE
FROM FREQUENT TO EXCESSIVE LIGHTNING & HAIL...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL WILL ALSO BE IN PLAY. WILL HAVE TO MONITOR
LOCAL FLOODING CONCERNS AS WELL. HIGHS IN THE MID TO UPPER 80S.
LOWS IN THE UPPER 60S TO LOWER 70S.

SUN-WED...WEAK LOW-LEVEL RIDGING WILL MEANDER AROUND THE
SOUTH-CENTRAL PENINSULA DURING THIS PERIOD. LOW-LEVEL FLOW WILL BE
FAIRLY WEAK SO WILL LIKELY SEE EAST COAST SEA BREEZE INITIATION
EVERY DAY IN THE EXTENDED. MOISTURE IS ALSO PROGGED TO REMAIN IN
PLACE. STEERING FLOW TO BECOME MORE SOUTHERLY AND LIGHTER. UPPER
TROUGHING TO WEAKEN AND DRIFT AWAY TO THE EAST BY MON AS MID-LEVEL
HEIGHTS INCREASE AND 500 MB TEMPERATURES WARM WITH SHORTWAVE RIDING
BUILDING IN FROM THE WEST. POP CHANCES WILL BE ON THE DECLINE INTO
NEXT WEEK...THOUGH WITH THE LIGHT FLOW AND DAILY SEA
BREEZES...EXPECT A FEW STORMS TO BE PROFICIENT PRECIPITATION
PRODUCERS. POPS AROUND 50% ON SUN DECREASING TO 30%-40% MON-WED.
HIGHS AND LOWS IN THE VICINITY OF SEASONAL NORMS.

&&

.AVIATION...
SCT MVFR WITH ISOLD IFR IN SHRA/TSRA THROUGH 01Z WITH IMPROVING
CIGS AND REDUCING RAINFALL COVERAGE AFT 02Z. MAINLY VFR OVERNIGHT
WITH EXCEPTION OF LOCALIZED MIFG/BR OVER INLAND SITES FROM 08Z-
11Z.

&&

.MARINE...
WITH LOW PRESSURE STATIONED ACROSS THE SOUTHEAST STATES TO THE
NORTH...LOW-LEVEL RIDGING WILL REMAIN FIXATED OVER THE SOUTH-
CENTRAL PENINSULA INTO SAT MOVING SLIGHTLY NORTH INTO CENTRAL
FLORIDA SUN-MON. S/SW FLOW INTO SUN WITH A MORE ONSHORE COMPONENT
DEVELOPING AGAIN ON MON. MARINE CONCERNS WILL REVOLVE AROUND
INCREASED STORMS CHANCES FRI-SUN WITH OFFSHORE MOVING STORMS EACH
AFTERNOON CONTAINING DANGEROUS CLOUD TO WATER LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL. WINDS/SEAS TO REMAIN BELOW
ADVISORY CRITERIA BUT WILL BE LOCALLY HIGHER IN VICINITY OF
STRONGER STORM CELLS.

BOATERS ON BOTH THE ATLANTIC WATERS AND LAKES-RIVERS ON THE MAINLAND
SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER THIS
EVENING THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  86  70  86 /  50  70  40  50
MCO  71  88  70  87 /  50  60  30  60
MLB  72  86  69  86 /  50  70  40  60
VRB  72  87  69  87 /  50  70  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....KELLY/WIMMER
Hazardous weather outlook, Jun 4, 9:43 AM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
943 AM EDT THU JUN 4 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
943 AM EDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT LOW LEVEL MOISTURE COUPLED WITH DAYTIME HEATING AND THE
LOCAL AFTERNOON SEA BREEZES WILL LEAD TO WIDESPREAD COVERAGE OF
SHOWERS AND LIGHTNING STORMS INTO THIS EVENING. STRONGER STORMS
COULD PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH...HAIL TO
COIN SIZE...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
RAINFALL AMOUNTS UP TO 3 INCHES IN A 60 TO 90 MINUTE PERIOD...WHICH
WOULD CAUSE PONDING OF WATER IN LOW AREAS...AS WELL AS LOCALIZED
POOR DRAINAGE FLOODING.

PERSONS IN EAST CENTRAL FLORIDA SHOULD BE ON THE LOOKOUT FOR
DEVELOPING HAZARDOUS WEATHER...AND HEAD INDOORS IF SKIES LOOK
THREATENING.

...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS WHICH FORM OVER LAND WILL MOVE OFFSHORE OVER THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS WITH THE POTENTIAL TO
PRODUCE STRONG GUSTY WINDS...LOCALLY ROUGH SEAS...HAIL AND
FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS WILL ALSO
BE POSSIBLE. BOATERS WILL NEED TO BE ON THE LOOKOUT FOR LIGHTNING
STORMS APPROACHING FROM THE WEST AND SOUTHWEST...AND HEAD TO SAFE
HARBOR IN ADVANCE OF DEVELOPING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DEEP MOISTURE OVER THE AREA WILL LEAD TO CONTINUED HIGH COVERAGE
OF AFTERNOON AND EVENING LIGHTNING STORMS FRIDAY AND SATURDAY.
WESTERLY STEERING FLOW WILL CONTINUE THE RISK OF STRONG LIGHTNING
STORMS MOVING OFFSHORE INTO THE ATLANTIC.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. IN ADDITION...RAINFALL OBSERVERS PLEASE REPORT RAINFALL
AMOUNTS IN EXCESS OF THREE INCHES TO THE NATIONAL WEATHER SERVICE.

CRISTALDI/PENDERGRAST

In the hours before

Local storm report, Jun 4, 3:49 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
349 PM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     4 SW PLAYALINDA BEACH   28.60N 80.68W
06/04/2009  M51 MPH          BREVARD            FL   OTHER FEDERAL

            REPORTED FROM USAF WIND TOWER 511.

&&

JRC
Special weather statement, Jun 4, 5:01 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
501 PM EDT THU JUN 4 2009

FLZ045-046-141-147-042130-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-ORANGE-SEMINOLE-
501 PM EDT THU JUN 4 2009

...FUNNEL CLOUDS POSSIBLE OVER NORTHWESTERN BREVARD COUNTY...EAST
CENTRAL ORANGE COUNTY...EASTERN SEMINOLE COUNTY...SOUTHEASTERN
VOLUSIA COUNTY...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
OVIEDO...MOVING NORTHEAST AT 25 MPH.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

BRAGAW
Local storm report, Jun 4, 5:07 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
507 PM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 WNW OAK RIDGE         28.49N 81.49W
06/04/2009                   ORANGE             FL   FIRE DEPT/RESCUE

            POWER LINES AND TREE DOWN NEAR INTERSECTION OF CONROY
            WINDERMERE AND DOCTOR PHILLIPS BLVD. SPECIAL UNIT CALLED
            OUT TO CLEAR TREE FROM ROAD.

&&

JRC
Local storm report, Jun 4, 5:09 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
509 PM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 WNW CONWAY            28.51N 81.40W
06/04/2009                   ORANGE             FL   FIRE DEPT/RESCUE

            POWER LINES AND AWNINGS DOWN.

&&

JRC
Local storm report, Jun 4, 5:28 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
528 PM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     DE LAND                 29.04N 81.30W
06/04/2009                   VOLUSIA            FL   LAW ENFORCEMENT

            VOLUSIA COUNTY SHERIFF REPORTED POWER LINES DOWN NEAR
            INTERSECTION OF EAST INTERNATIONAL BLVD. AND CENTRAL
            PARKWAY.

&&

JRC
Special weather statement, Jun 4, 6:03 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT THU JUN 4 2009

FLZ045-053-042245-
ORANGE-OSCEOLA-
603 PM EDT THU JUN 4 2009

...STRONG THUNDERSTORMS AFFECTING WESTERN ORANGE COUNTY...
NORTHWESTERN OSCEOLA COUNTY...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER ANIMAL KINGDOM...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE BAY HILL...BELLE
ISLE...DOCTOR PHILLIPS AND LAKE BUENA VISTA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VISITORS TO THE ORLANDO THEME PARKS SHOULD MOVE INDOORS AND AWAY FROM
RIDES AS SOON AS THUNDER IS HEARD. FOLLOW THE DIRECTIONS OF PARK
STAFF.

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:47 PM EDTSpecial Marine WarningMLB118 min
Jun 4, 3:58 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole62 min
Jun 4, 4:31 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.